Minnesota, 2011

Damaging Winds and Lightning Strike in Minnesota, July 1, 2011

July 1, 2011 · NWS ARX · 15 events in 7 counties and zones

A cold front over central Minnesota pushed into central Wisconsin during the evening hours of July 1st. Severe thunderstorms developed along the cold front and moved into southeast Minnesota producing wind gusts above 70 mph, damage to roofs, and knocking down trees and power lines across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front over central Minnesota pushed into central Wisconsin during the evening hours of July 1st. Severe thunderstorms developed along the cold front and moved into southeast Minnesota producing wind gusts above 70 mph, damage to roofs, and knocking down trees and power lines across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 1, 2:11 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 2:11 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT FRI JUL 1 2011

.SHORT TERM...TONIGHT THROUGH MONDAY

THE MAIN FOCUS OF THIS FORECAST PACKAGE IS ON THE NEAR TERM
TONIGHT WITH THE CHANCES FOR THUNDERSTORMS AS A COLD FRONT COMES
THROUGH AND BRINGS SOME MUCH NEEDED RELIEF TO END THE SHORT HOT
SPELL.

EXTREMELY HOT AND HUMID CONDITIONS HAVE TAKEN OVER MUCH OF THE
REGION WITH TEMPERATURES GOING ABOVE 90 BY NOON WITH HEAT INDICES
WELL OVER 100 ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND
MOST OF IOWA. THIS EXTREME HEAT WILL COME TO AN END TONIGHT AS A
COLD FRONT...CURRENTLY ACROSS CENTRAL MINNESOTA DOWN INTO EASTERN
NEBRASKA...SWEEPS THROUGH. THE COMBINATION OF HEAT AT THE SURFACE
COMBINED WITH COOLING TEMPERATURES ALOFT DUE TO A MID LEVEL TROUGH
OFF TO THE WEST HAS LEAD TO A HIGHLY UNSTABLE ENVIRONMENT ACROSS
THE WARM SECTOR. RUC ANALYSIS SHOWS 3000 TO 6000 J/KG OF SBCAPE
ALONG THE COLD FRONT IN SOUTH CENTRAL MINNESOTA RUNNING NORTHEAST
TOWARD THE UPPER PENINSULA OF MICHIGAN. HOWEVER...THE ATMOSPHERE
ACROSS THE FORECAST AREA IS CURRENTLY VERY CAPPED AS EVIDENCED BY
01.12Z REGIONAL SOUNDINGS AND 01.18Z RUC/LAPS SOUNDINGS. THESE
SOUNDINGS SHOW THE MAIN CAPPING OCCURRING IN THE 850-700MB LAYER
WITH MAX WARM LAYER TEMPERATURES OF 20C TO 26C. HOW STRONG THIS
CAP REMAINS THROUGH THE EVENING WILL BE THE FOCUS FOR WHETHER ANY
CONVECTION WILL BE ABLE TO GO ACROSS THE REGION TONIGHT.

THE MAIN FORCING FOR TONIGHT WILL COME FROM A COMPACT MID LEVEL
SHORT WAVE TROUGH CURRENTLY IN NORTH CENTRAL NEBRASKA AND SOUTH
CENTRAL SOUTH DAKOTA. THIS FEATURE IS EXPECTED TO TRACK FROM
SOUTHWEST MINNESOTA TOWARD NORTHWEST WISCONSIN TONIGHT WITH THE
BEST SYNOPTIC SCALE LIFT OCCURRING ALONG THIS PV TRACK. MUCH OF
THE PRECIPITATION THAT IS CURRENTLY TAKING PLACE WITH THIS SYSTEM
IS AHEAD OF THE TROUGH BUT BACK IN THE COOL SECTOR. THE REGIONS
BEST CHANCES FOR GETTING ANY CONVECTION TONIGHT WILL BE WITH THE
COLD FRONT SWINGING THROUGH AS THE TRIGGER. THE LATEST 01.18Z RUC
FORECAST SOUNDINGS APPEAR TO KEEP THE REGION WELL CAPPED THROUGH
6Z WHILE THE 01.12Z NAM AND GFS DEVELOP SOME PRECIPITATION RIGHT
ALONG THE COLD FRONT WHERE THE CAP WEAKENS. THE 01.12Z NAM HAS A
LARGE CLUSTER OF CONVECTION THAT SHOULD ALREADY BE DOWN THROUGH
CENTRAL WISCONSIN...BUT THIS IS AN OBVIOUS ERROR IN THE MODEL WITH
SKIES CLEAR ACROSS NORTHERN WISCONSIN AT THE MOMENT.

WHETHER OR NOT ANY OF THESE STORMS BECOME SEVERE IS ANOTHER
QUESTION. THE 01.18Z RUC SHOWS OVER 2500 J/KG OF 0-3KM CAPE
PERSISTING ACROSS THE WARM SECTOR THROUGH TONIGHT WHILE WIND SHEAR
IS THE STRONGEST IN THE 0-3KM COLUMN AT 25 TO 35 KTS. THIS WOULD
SUGGEST THAT THE MAIN STORM MODE WOULD BE WITH MULTICELL CLUSTERS
AND BOWING SEGMENTS THAT WOULD CAUSE SOME STRONG STRAIGHTLINE
WINDS. WITH THE HIGH INSTABILITY PERSISTING...SOME LARGE HAIL CAN
NOT BE RULED OUT EITHER. THIS AGAIN IS CONDITIONAL UPON STORMS
DEVELOPING WITH THE GREATER THREAT TO THE WEST ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA WITH A WEAKENING TREND EXPECTED AS
THEY CROSS INTO WISCONSIN.

AFTER THE FRONT MOVES THROUGH TONIGHT...A BROAD RIDGE OF HIGH
PRESSURE WILL SETTLE IN ACROSS THE REGION AS THE FLOW BECOMES MORE
ZONAL ALOFT. TEMPERATURES WILL BECOME MORE SEASONAL WITH HIGHS
STAYING IN THE 80S. A MID LEVEL SHORT WAVE TROUGH IS FORECAST TO
TRACK TO THE SOUTH OF THE REGION ON SUNDAY NIGHT WHICH MAY BRING
SOME PRECIPITATION ACROSS THIS AREA. BEYOND THIS...THE WEATHER
LOOKS QUIET GOING INTO THE 4TH WITH SURFACE RIDGING IN PLACE.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE MAIN FEATURE OF THE EXTENDED PERIOD IS WITH A COLD FRONT THAT
SLOWLY DROPS SOUTHEAST THROUGH THE REGION TUESDAY INTO WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
OF THIS FRONT BEFORE IT DROPS TO THE SOUTH WEDNESDAY NIGHT. WENT
ALONG THE LINES OF THE 01.12Z ECMWF AS OPPOSED TO THE THE 01.12Z
GFS FROM THURSDAY INTO FRIDAY WITH BRINGING THE FRONT FURTHER TO
THE SOUTH WHILE KEEPING THE REGION DRY. THE 01.12Z GFS TRIES TO
PAINT SOME QPF ACROSS THE REGION EACH DAY BUT THERE DOES NOT
APPEAR TO BE MUCH IN THE WAY OF FORCING AVAILABLE.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH SATURDAY

CURRENTLY WATCHING A COLD FRONT MOVING SLOWLY EASTWARD ACROSS MN
TOWARD THE AREA. EXPECT THIS COLD FRONT TO MAKE PASSAGE ACROSS THE
TAF SITES THIS EVENING FOR A CHANCE OF SHRA/TS. VFR CONDITIONS
EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THIS AFTERNOON INTO
EARLY THIS EVENING AS A RIDGE OF HIGH PRESSURE/WARM AIR ALOFT KEEPS
A LID ON CONVECTION. THIS WARM AIR ALOFT...OR CAP...MAY BE A
MITIGATING FACTOR ON CONVECTION ACTUALLY REACHING THE TAF SITES. IN
FACT...A FEW OF THE NEW MODELS COMING IN THIS AFTERNOON HAVE
CONVECTION GOING NORTH OF THE TAF SITES THIS EVENING TIED CLOSER TO
A MID-LEVEL DISTURBANCE. WILL HAVE TO MONITOR RADAR/SATELLITE TRENDS
CLOSELY OVER THE NEXT COUPLE OF HOURS. 18Z TAFS WERE WEIGHTED MORE
TOWARD EARLIER MODEL OUTPUT THAT INDICATED ROBUST CONVECTION FIRING
FURTHER SOUTH ALONG THE COLD FRONT WHICH WOULD REACH THE TAF SITES.

BASED ON THE MORNING OUTPUT...HAD CONVECTION REACHING THE KRST SITE
AROUND 02Z AND THE KLSE TAF SITE BY 04Z WITH CIG/VIS EXPECTED TO
TEMPORARILY LOWER INTO MVFR RANGE IN THIS SHRA/TS ACTIVITY. SHRA/TS
THREAT EXPECTED TO SHIFT EAST OF THE AREA AFTER MIDNIGHT. MODELS
ALSO INDICATING SOME POST-FRONTAL MVFR STRATUS/STRATOCUMULUS
SPREADING INTO THE AREA IN THE 09-13Z TIME FRAME ALONG WITH
INCREASING NORTHWEST WINDS. VFR CONDITIONS THEN EXPECTED FOR THE
REMAINDER OF SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHERN
PLAINS.

WILL PASS LATEST MODEL TRENDS FOR THE POTENTIAL OF LESS CONVECTION
FOR THE TAF SITES ONTO THE EVENING FORECASTER FOR FURTHER ASSESSMENT
FOR THE 02.00Z TAF ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
     WIZ055-WIZ061.

     HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ017-WIZ029.

MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...HALBACH
AVIATION...DAS
Hazardous weather outlook, Jul 1, 8:10 AM CST, 11 hours 52 minutes before
MAX/MIN TEMPERATURE AND PRECIPITATION TABLE FOR
THE UPPER MISSISSIPPI RIVER VALLEY
NATIONAL WEATHER SERVICE LA CROSSE WI
910 AM CDT FRI JUL 1 2011

.BR LSE 0701 C DH01/TAIRZX/DH07/TAIRZP/PPDRZZ
:
: VALUES REPRESENT HIGHS YESTERDAY...LOWS OVER THE LAST 12 HOURS...
: AND PRECIPITATION OVER THE LAST 24 HOURS
:
:
:                                 HIGH   LOW   PCPN
:
TOB  : DODGE CENTER AWOS     MN :   91 /  75 / 0.00
AUM  : AUSTIN AWOS           MN :   95 /  77 / 0.00
RST  : ROCHESTER ASOS        MN :   94 /  79 / 0.00
FKA  : PRESTON AWOS          MN :   92 /  79 / 0.00
ONA  : WINONA AWOS           MN :   93 /  81 / 0.00
:
CCY  : CHARLES CITY AWOS     IA :   93 /  77 / 0.00
DEH  : DECORAH AWOS          IA :   93 /  82 / 0.00
OLZ  : OELWEIN AWOS          IA :   92 /  79 / 0.00
:
MDZ  : MEDFORD AWOS          WI :   84 /  73 / 0.00
BCK  : BLACK RIVER FALLS AWOSWI :   91 /  79 / 0.00
LSE  : LA CROSSE ASOS        WI :   94 /  81 / 0.00
CMY  : SPARTA-FT MCCOY AWOS  WI :   92 /  80 / 0.00
VOK  : VOLK FIELD ASOS       WI :   90 /  79 / 0.00
Y51  : VIROQUA AWOS          WI :   90 /  77 / 0.00
PDC  : PRAIRIE DU CHIEN AWOS WI :   92 /  80 / 0.00
OVS  : BOSCOBEL ASOS         WI :   94 /  80 / 0.00
PVB  : PLATTEVILLE AWOS      WI :   90 /  75 / 0.00
:
.END
:
.BR LSE 0701 C DH07/TAIRZX/TAIRZN/PPDRZZ
:
:...OFFICIAL NWS COOPERATIVE OBSERVATIONS...
: VALUES REPRESENT 24 HOUR TOTALS AS OF THIS MORNING
:
:
:                                 TIME   HIGH  LOW   PCPN
:
:...SOUTHEAST MINNESOTA...
ASTM5: AUSTIN                MN :DH0700/  94 /  69 / 0.00
BYRM5: BYRON 4N              MN :DH0700/  92 /  71 / 0.00
EGNM5: ELGIN 2SSW            MN :DH0700/     /     / 0.00
GMDM5: GRAND MEADOW          MN :DH0600/  91 /  66 / 0.00
LCRM5: LA CRESCENT DAM 7     MN :DH0600/     /     / 0.00
LAKM5: LAKE CITY-COOP        MN :DH0800/     /     / 0.00
LNBM5: LANESBORO             MN :DH0700/     /     / 0.00
MSCM5: MINNESOTA CITY DAM 5  MN :DH0700/     /     / 0.00
RSRM5: ROCHESTER AP 2NE      MN :DH0700/     /     / 0.00
THLM5: THEILMAN 1SSW         MN :DH0830/  94 /  74 / 0.00
WABM5: WABASHA               MN :DH0700/     /     / 0.00
WIDM5: WINONA DAM 5A         MN :DH0600/  92 /  58 / 0.00
:
:...NORTHEAST IOWA...
CIYI4: CHARLES CITY COOP     IA :DH0700/     /     / 0.00
CRCI4: CRESCO                IA :DH0700/  93 /  70 / 0.00
DORI4: DORCHESTER            IA :DH0700/     /     / 0.00
EKRI4: ELKADER 6SSW          IA :DH0700/  92 /  71 / 0.00
FYTI4: FAYETTE               IA :DH0700/  93 /  69 / 0.00
GTTI4: GUTTENBERG DAM 10     IA :DH0600/     /     / 0.00
IONI4: IONIA 2W              IA :DH0700/     /     / 0.00
LSGI4: LANSING 4SE           IA :DH0700/     /     /   T
NHPI4: NEW HAMPTON           IA :DH0700/  92 /  68 / 0.00
OSAI4: OSAGE                 IA :DH0700/  93 /  71 / 0.00
PSTI4: POSTVILLE             IA :DH0700/  93 /  68 / 0.00
SANI4: ST ANSGAR             IA :DH0630/     /     / 0.00
SPTI4: STRAWBERRY POINT      IA :DH0700/     /     / 0.00
WAUI4: WAUKON                IA :DH0600/  91 /  66 / 0.00
:
:...WESTERN WISCONSIN...
ALMW3: ALMA DAM 4            WI :DH0600/     /     / 0.00
BLIW3: BLAIR 2NW             WI :DH0700/  91 /  70 / 0.00
FRSW3: FRIENDSHIP            WI :DH0700/  90 /  64 / 0.00
GLLW3: GALESVILLE 2ESE       WI :DH0700/     /     / 0.00
GENW3: GENOA DAM 8           WI :DH0600/     /     / 0.00
HLSW3: HILLSBORO 1SW         WI :DH0800/  89 /  68 / 0.00
ARX  : LA CROSSE WFO         WI :DH0700/  89 /  68 / 0.00
LAFW3: LA FARGE              WI :DH0700/     /     / 0.00
LYNW3: LYNXVILLE DAM 9       WI :DH0600/     /     / 0.00
MATW3: MATHER 3NW            WI :DH0700/  90 /  64 / 0.00
MEDW3: MEDFORD               WI :DH0800/  83 /  66 / 0.00
NELW3: NEILLSVILLE 3SW       WI :DH0630/  90 /  64 / 0.00
OTRW3: ONTARIO 3E            WI :DH0700/     /     / 0.00
OWEW3: OWEN 2N               WI :DH0800/  86 /  67 / 0.00
REAW3: READSTOWN             WI :DH0800/     /     / 0.00
SOGW3: SOLDIERS GROVE        WI :DH0725/  93 /  66 / 0.00
SRTW3: SPARTA                WI :DH0800/  92 /  73 / 0.00
SBNW3: STEUBEN 4SE           WI :DH0625/  91 /  66 / 0.00
TREW3: TREMPEALEAU DAM 6     WI :DH0600/     /     / 0.00
VQAW3: VIROQUA               WI :DH0700/  87 /  65 / 0.00
WESW3: WESTBY 3ENE           WI :DH0700/     /     / 0.00
:
.END

&&

...OTHER COOPERATIVE OBSERVATIONS...
 VALUES REPRESENT 24 HOUR TOTALS AS OF THIS MORNING

                                        HIGH   LOW  PCPN

HLNM5   : HIGHLAND 2SE            MN :      /     / 0.00
SPYM5   : SPRING VALLEY 3E        MN :      /     / 0.00
VOLI4   : VOLGA 1NE               IA :      /     / 0.00
Y63W3   : CUBA CITY - HAM         WI :   92 /  64 / 0.00
ETTW3   : ETTRICK 4WNW            WI :   92 /  68 / 0.00
MROW3   : MONROE CENTER           WI :   89 /     / 0.00
OSOW3   : OSSEO                   WI :      /     / 0.00
RTNW3   : READSTOWN 4NE           WI :      /     / 0.00
STDW3   : STODDARD                WI :      /     / 0.00
UCTW3   : UNION CENTER-WWTP       WI :      /     / 0.00

...OTHER AUTOMATED OBSERVATIONS...
 VALUES REPRESENT 24 HOUR TOTALS AS OF THIS MORNING

                                   HIGH   LOW   PCPN

ASNM5: AUSTIN 3S              MN :      /     / 0.00
DOBM5: AUSTIN                 MN :      /     / 0.00
TRCM5: AUSTIN                 MN :      /     / 0.00
BRWM5: BROWNSVILLE            MN :      /     / 0.00
BVRM5: BEAVER                 MN :      /     / 0.00
DKTM5: DAKOTA                 MN :      /     / 0.00
DVRM5: DOVER 1E               MN :      /     / 0.00
HOUM5: HOUSTON                MN :      /     / 0.00
KELM5: KELLOGG                MN :      /     / 0.00
LKCM5: LAKE CITY              MN :      /     / 0.00
LNSM5: LANESBORO              MN :      /     / 0.00
LANM5: LANSING                MN :      /     / 0.00
MDPM5: MOUND PRAIRIE          MN :      /     / 0.00
RBCM5: ROCHESTER BEAR CR      MN :      /     / 0.00
RCCM5: ROCHESTER CASCADE CR   MN :      /     / 0.00
ROCM5: ROCHESTER SILVER CR    MN :      /     / 0.00
SFZM5: ROCHESTER 5SW          MN :      /     / 0.00
RCHM5: ROCHESTER 37TH ST      MN :      /  73 /
RCSM5: ROCHESTER BELTLINE     MN :      /     / 0.00
WSPM5: WHITEWATER PARK        MN :      /     / 0.00
BLFI4: BLUFFTON               IA :      /     / 0.00
CCYI4: CHARLES CITY           IA :      /     / 0.00
DEHI4: DECORAH                IA :      /     / 0.00
DCHI4: DORCHESTER HWY 76      IA :      /     / 0.00
EDRI4: EL DORADO 1E           IA :      /     / 0.00
EKDI4: ELKADER                IA :      /     / 0.00
GRBI4: GARBER                 IA :      /     / 0.00
YRII4: ION                    IA :      /     / 0.00
VLPI4: LITTLEPORT             IA :      /     / 0.00
MBRI4: MARQUETTE              IA :      /     / 0.00
MCGI4: MCGREGOR               IA :      /     / 0.00
YSPI4: YELLOW RIVER PARK      IA :   94 /  67 / 0.00
BBLW3: BOSCOBEL RAWS          WI :   94 /  79 / 0.00
BRFW3: BLACK RIVER FALLS      WI :      /     / 0.00
BFWW3: BLACK RIVER FALLS RAWS WI :   92 /  79 / 0.00
DDGW3: DODGE                  WI :      /     / 0.00
DMLW3: DIAMOND LAKE RAWS      WI :   88 /  67 / 0.00
LACW3: LA CROSSE              WI :      /     / 0.00
MUSW3: MUSCODA                WI :      /     / 0.00
NEHW3: NECEDAH RAWS           WI :   91 /  79 / 0.00
NCHW3: NECEDAH 5WNW CRN       WI :   88 /  66 / 0.00
SIDW3: SIDIE HOLLOW DAM       WI :      /     / 0.00
STEW3: STEUBEN                WI :      /     / 0.00
TPDW3: THOMPSON DAM           WI :      /     / 0.00
YTDW3: YTTRI DAM              WI :      /     / 0.00

THESE DATA ARE PRELIMINARY AND HAVE NOT UNDERGONE FINAL QUALITY
CONTROL BY THE NATIONAL CLIMATIC DATA CENTER (NCDC).  THEREFORE...
THESE DATA ARE SUBJECT TO REVISION.  FINAL AND CERTIFIED CLIMATE DATA
CAN BE ACCESSED AT WWW.NCDC.NOAA.GOV.

In the hours before

Special weather statement, Jul 1, 6:56 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT FRI JUL 1 2011

MNZ086-094-020300-
DODGE-MOWER-
756 PM CDT FRI JUL 1 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE AND MOWER
COUNTIES...

AT 749 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM WATERVILLE TO BLUE EARTH...MOVING EAST AT 35 MPH. THESE STORMS
WILL BE MOVING INTO WESTERN PORTIONS OF DODGE AND MOWER COUNTIES
AFTER 830 PM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CLAREMONT...WEST CONCORD...DODGE CENTER...AUSTIN...MANTORVILLE AND
KASSON.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

AJ
Local storm report, Jul 1, 8:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     HAYFIELD                43.89N 92.85W
07/01/2011  E50 MPH          DODGE              MN   FIRE DEPT/RESCUE

&&

ADAMS

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 1, 8:02 PM CST
Where
Dodge County, Hayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.880, -92.870

Amateur radio operators estimated a wind gust of 60 miles per hour.

Thunderstorm Wind, Olmsted

When
July 1, 8:09 PM CST
Where
Olmsted County, 1.13 mi WNW of Judge
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.904, -92.492

The automated weather observing equipment at the Rochester International airport measured a wind gust of 58 miles per hour.

Thunderstorm Wind, Wabasha

When
July 1, 8:10 PM CST
Where
Wabasha County, 1.98 mi ENE of Elgin
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.136, -92.211

Amateur radio operators measured a wind gust of 66 miles per hour three miles southwest of Plainview.

Thunderstorm Wind, Wabasha

When
July 1, 8:16 PM CST
Where
Wabasha County, Elgin
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.130, -92.250

Amateur radio operators measured a wind gust of 60 miles per hour in Elgin.

Thunderstorm Wind, Mower

When
July 1, 8:30 PM CST
Where
Mower County, 0.85 mi SE of Mapleview
Measured
55 kt (63 mph) estimated gust
Property damage
$400
Reported by
Broadcast Media
Coordinates
43.670, -92.970

Two six to eight inch in diameter trees were blown down on the southeast side of Austin.

Thunderstorm Wind, Winona

When
July 1, 8:42 PM CST
Where
Winona County, 0.5 mi E of Lewiston
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
43.980, -91.870

A few trees were blown in Lewiston.

Thunderstorm Wind, Fillmore

When
July 1, 8:47 PM CST
Where
Fillmore County, 0.64 mi N of Wykoff
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.709, -92.270

The winds from a thunderstorm damaged the roof to the Kingsland Middle School.

Thunderstorm Wind, Olmsted

When
July 1, 8:56 PM CST
Where
Olmsted County, 2.09 mi ESE of Laird
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.956, -92.193

An automated weather station measured a wind gust of 63 miles per hour southeast of Eyota.

Thunderstorm Wind, Fillmore

When
July 1, 8:58 PM CST
Where
Fillmore County, 0.33 mi SE of Preston Fllmr Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
43.677, -92.175

The automated weather observing equipment at the Preston airport measured a wind gust of 72 miles per hour.

Thunderstorm Wind, Houston

When
July 1, 9:20 PM CST
Where
Houston County, 2.46 mi ENE of Mound Prairie
Measured
53 kt (61 mph) measured gust
Reported by
COOP Observer
Coordinates
43.796, -91.406

A wind gust of 61 miles per hour was measured four miles northwest of Hokah.

Thunderstorm Wind, Houston

When
July 1, 9:22 PM CST
Where
Houston County, 1.21 mi SW of Hokah
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.760, -91.350

Trees were blown down in Hokah.

Thunderstorm Wind, Winona

When
July 1, 9:22 PM CST
Where
Winona County, 0.85 mi SE of Dakota
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
43.910, -91.360

A few trees were blown down near Dakota.

Thunderstorm Wind, Mower

When
July 1, 9:22 PM CST
Where
Mower County, 0.85 mi NE of Grand Meadow
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.710, -92.570

An estimated wind gust of 65 miles per hour occurred in Grand Meadow.

Thunderstorm Wind, Houston

When
July 1, 9:25 PM CST
Where
Houston County, 0.68 mi ESE of River Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.827, -91.307

Trees and power lines were blown down in La Crescent.

Lightning, Winona

When
July 1, 10:36 PM CST
Where
Winona County, 0.5 mi W of Winona
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
44.050, -91.660

Lightning struck a house in Winona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318507, 318508, 318511, 318514, 318522, 318523, 318525, 318516, 318527, 318532, 318528, 318530, 318534, 318536, 318535.